The topical sensitizers, diphencyprone or squaric acid dibutylester, have been used in those suffering from recalcitrant alopecia areata or those with more than 50% hair loss. The goal of treatment is to create an allergic contact dermatitis of the scalp. This alteration in the immune response occasionally is accompanied by hair regrowth. The efficacy of the topical sensitizers has been demonstrated in both young children and adults, but it probably works less than half the time. Recent success using oral janus kinase inhibitors, including tofacitinib, ruxolitinib, and baricitinib, have been shown to be efficacious in severe, extensive alopecia areata in adults, but long-term therapy has potential side effects. The durability of response to these medications is variable, and most patients experience recurrence of hair loss after discontinuation. Perhaps topical therapy with these types of drugs may be available in the near future.

About 2 years ago my hair started thinning. I thought it was because I was in college and stressed. At that point I started going what is known as “CG” in the curly hair world. I no longer color, flat iron, use sulfates and I rarely blow-dry and use silicones. I use shampoos and conditioners with beneficial ingredients, not fillers. After 1.5 years on this Curly Girl routine, I experienced some relief and noticed my hair getting thicker. That lasted a couple months and now I’m back to losing a ton of hair. One day I counted 160 hairs…that was on a decent day. I’m sure I’ve lost 2x that amount before. My hair is noticeably thinner, drier, and it knots. It NEVER use to knot. I think my hair has become finer too, but I’m not positive. It just feels more fragile.


I have had hair loss for the past several years. I have seen both endocrinologists and dermatologists. I had one derm who was good, but I unfortunately moved. She put me on minoxidil 5% and spironolactone. I am now seeing and endo but he has me on Synthroid and I was very interested to read on this site that it can actually be a cause of hair loss! If anyone can recommend a doctor in Chicago i would appreciate it. I see there are 2 other people asking for recommendations but I haven’t seen responses to them. Thanks!
And though this treatment appears to be safe and somewhat effective, it’s hard to tell who will react well to this low-level light therapy, which is why the doctors I spoke with were hesitant to fully endorse it. “We’re not sure what the optimal power is, what the optimal wavelength is, we don’t even really know the mechanism of action of how this is working,” says Rieder. Plus, it doesn’t work on everyone. “There are subpopulations of patients who do respond to low-level laser light, but this is not easily predictable,” explains McMichael, though she adds that the risk of using the LaserComb is low.
Lichen planopilaris, a type of alopecia, occurs when a common skin condition, called lichen planus, affects the scalp. Lichen planopilaris may cause a dry, flaky rash to appear on the skin that causes hair on the scalp to fall out in clumps. The scalp may also become red, irritated, and covered in small white or red itchy, painful, or burning bumps.
Also, re: the Proscar, I think that it may already be helping some as I think my shedding may be tapering off a bit more. I am losing a few less hairs Per day now. Maybe? I don’t know, but I am trying to stay positive!! I have no real regrowth. Just wisps, extremely fine hair, almost hard to see. Kind of transparent. I am not expecting miracles, but trust me…. THe moment I feel I have any true results to share with you girls, I will definitely be posting them! There aren’t many success stories out here. We need more. I guess people don’t come out here as much if they are experiencing good things w their hair?
I need help. I have been taking Elavil for sleeping for years just reccently I have noticed alot of hair loss and I am so worried. I also take synthroid. and just got off of cytomel because that also causes hair loss.I found out by going on line that taking Elavil and synthroid together it can cause hair loss and heart rhythm disorders. I have been having lots of heart plapations too. Does anyone know if you stop taking Elavil will the hair come back or if you chance snythroid to another drug? let me know we need to stick together on this.
Before men or women invest in hair restoration, consultation and workup by a board-certified dermatologist experienced should be performed first to rule out other medical conditions that may trigger hair thinning and second to maximize medical therapy. Full medical therapy as prescribed and outlined by a board-certified dermatologist must continue in order to protect one's investment in hair transplant such as NeoGraft hair restoration.
×